A MAJOR pharmacy chain is removing popular cold and flu pills from its shelves and will no longer sell them.
CVS Health is set to remove oral decongestant products which contain phenylephrine, the US pharmacy giant said this week.
The decision comes after a panel of advisers to the US Food and Drug Administration (FDA) determined the ingredient doesn’t unblocked stuffy noses when taken orally.
When taken in pill or capsule form, not enough phenylephrine reaches the nose to clear it, and instead, much of it gets lost on the journey from the stomach to the nose, they concluded.
Medicines containing the ingredient also come in the form of a nasal spray, but these were not scrutinised in the review.
Phenylephrine works by shrinking the size of the blood vessels in the nose and sinuses, making breathing easier.
Read more on flu medicines
Common cold & flu medicines 'set to disappear from shelves' after major review
I'm a pharmacist, here's the cold & flu remedies I'd never buy & ones that work
CVS has not elaborated on how many products will be removed from its shelves.
However, phenylephrine features in lots of over-the-counter decongestants in the US and the UK, such as Sudafed PE and Benadryl Allergy Plus Congestion.
It's also one of the ingredients in Nurofen's Cold & Flu relief tablets, Lemsip sachets and capsules, as well Beechams tablets and capsules for cold and flu.
At the moment, phenylephrine is deemed by the FDA to be effective, but this may be revoked.
Most read in Health
Vets warn of ‘spike’ in dog poisonings after pets absorb common drugs from owners
Our boy died of a ‘tooth infection’ after his 9th birthday – don’t miss the signs
Brewers ‘have made world’s healthiest beer’ & you’ll be surprised by calories
Blokes left with embarrassing side effect after popping Viagra
If it agrees with the advisory panel's ruling, it could ban its use in tablets and capsules which would force all drug manufacturers and retailer to stop making and selling the products.
When asked about whether he would recommend phenylephrine products to a patient, Bristol pharmacist Sadik Al-Hassan told Sun Health they are mild decongestants that most people would purchase in a supermarket.
"By the time they get to a community pharmacy, it is usually due to these preparations not working so we would recommend something stronger or a combined therapy," he explained.
That might include treatments containing pseudoephedrine or steroid nasal spray, depending on the cause of patients' congestion, Sadik went on.
According to the NHS, you can buy a pack of 12 pseudoephedrine tablets or 100ml in liquid form from most pharmacies.
The Sun previously asked the Medicines and Healthcare products Regulatory Agency (MHRA) if it plans to review oral phenylephrine's effectiveness.
It's chief safety officer, Dr Alison Cave, said: “Patient safety is our top priority.
“All available data is carefully considered when authorising any medicine and we continue to closely monitor all medicines for safety and effectiveness following authorisation, to ensure the benefits outweigh any risks.
Read More on The Sun
Rain doesn't stop me from drying my clothes outside – my method's tried & tested
Quality Street fans mourn 'part of Christmas gone' after Nestle makes change
“There have been no new safety concerns identified with phenylephrine containing products and people can continue to use as directed.
“If you have any concerns about a medicine you are taking, please seek advice from a healthcare professional.”
Source: Read Full Article